Alert archive / Alabama / Special Weather Statements in 2018

Special Weather Statement, NWS Birmingham, AL

August 18, 2018Cherokee County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 18, 2018, 7:45 PM CDT for Cherokee County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2018, 7:45 PM CDT (00:45 UTC)
Expired
Aug 18, 2018, 8:15 PM CDT
In force
30 min
Issued by
NWS Birmingham, AL

County Cherokee County, AL

The radar

The Atlanta radar (KFFC), 115 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2018-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1003 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2018-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1003 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

494 
WWUS84 KBMX 190045
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
745 PM CDT SAT AUG 18 2018
 
ALZ019-020-190115-
Calhoun AL-Cherokee AL-
745 PM CDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALHOUN AND SOUTH
CENTRAL CHEROKEE COUNTIES UNTIL 815 PM CDT...

At 745 PM CDT, Doppler radar was tracking a strong thunderstorm near
Piedmont, moving northeast at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Piedmont, Spring Garden and Knightens Crossroads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3394 8552 3394 8553 3389 8553 3389 8560
      3388 8560 3388 8563 3387 8564 3386 8569
      3394 8574 3398 8574 3404 8562
TIME...MOT...LOC 0045Z 247DEG 11KT 3393 8567 

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 18, 7:28 PM CDT, 17 minutes earlier.

Area forecast discussion, Aug 18, 7:28 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
728 PM CDT Sat Aug 18 2018

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...
Through Tonight.

Majority of the showers and and thunderstorms have been confined
to the southern portions of Central Alabama this afternoon. Low
level convergence was likely higher across this area as low level
winds had a more southerly component than across the north. Models
show deep moisture remaining across most of the area overnight, with
drier mid level air advecting across areas north of the I-22/I-20
corridor. Expect scattered showers and a few thunderstorms overnight,
with better rain chances south of I-20.

58/rose

.LONG TERM...
Sunday through Friday.

A pattern of broad low-level confluence will combine with very
moist deep-layer west-southwest flow on Sunday as an upper-level
trough moves eastward off the coast of the Carolinas. This setup
should be favorable for numerous showers and storms with rain
chances in the 60-70 percent range.

Models are in good agreement on Monday into Tuesday and indicate a
well-organized system ejecting from the Central Plains toward the
Great Lakes. Low-level convergence and moisture advection is
expected over a wide area from the Gulf Coast to the Ohio Valley,
and this should lead to high rain chances across Alabama. Where
stronger upper-level support exists, some risk of organized severe
storms may be found to our north and west on Monday. This threat
could shift toward our area on Tuesday but would require more
deep-layer shear than currently indicated by the global models.

A cold front may pass through our northern areas on Tuesday night
into Wednesday and then begin to lose forward momentum across the
middle of the forecast area. However, the front may get shoved
southward by a secondary shortwave rotating around the base of the
large-scale trough on Wednesday night. This would lead to a dry
period on Thursday and Friday with much lower humidity and cooler
mornings as high pressure moves in from the north.

87/Grantham

&&

.AVIATION...
00Z TAF Discussion.

Convection has dissipated rather quickly early this evening, and
have mention of some light rain only at TOI. It appears thats
whats left of the rain will not impact any other terminals. There
will be some scattered showers/storms around but chances will become
too low to mention until Sunday. Some low clouds are floating
around in Central Alabama early this evening and added a mention
of brief MVFR ceilings the next few hours.

Overall conditions are not too different from last night. A west
southwest flow along pressure and isentropic surfaces will allow
cooling to near saturation overnight. Mentioned the same general
idea as last night and the trend advertised in the previous
forecast. MVFR/IFR ceilings developing around 06z and then
becoming IFR until daybreak. Fog does not appear to be a huge
issue as some wind will be blowing, although light. Added some
minor restrictions in fog here and there and will monitor
especially the areas that received rain this afternoon.

Ceilings jump to MVFR after sunrise and will probably be erratic
in lifting through the morning. Started off the mention of
convection with PROB30 thunder beyond 18z. Will most likely have
to increase this rain mention at some terminals as we approach
late Sunday morning and afternoon.

Surface winds generally becoming light south southwest overnight
and increase to southwest around 8kts by afternoon.

75

&&

.FIRE WEATHER...

Rain chances remain high through the weekend as a cold front
slowly approaches the forecast area and the airmass remains
unseasonably wet. Low stratus and patchy fog will lift slowly this
morning, and expect similar conditions tonight/Sunday morning.
There are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  85  71  87  72 /  40  70  40  70  40
Anniston    70  86  71  87  72 /  40  70  40  70  40
Birmingham  72  87  73  88  73 /  30  70  40  70  40
Tuscaloosa  73  88  73  89  74 /  30  70  40  70  40
Calera      70  86  72  86  72 /  40  70  40  70  40
Auburn      71  84  72  86  72 /  40  70  30  60  30
Montgomery  72  89  73  88  73 /  40  70  30  60  30
Troy        72  87  72  88  72 /  40  70  30  60  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 18, 5:02 AM CDT, 14 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
502 AM CDT Sat Aug 18 2018

ALZ011>015-017>050-191315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
502 AM CDT Sat Aug 18 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Aug 18, 7:45 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
745 PM CDT SAT AUG 18 2018

ALZ019-020-190115-
Calhoun AL-Cherokee AL-
745 PM CDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALHOUN AND SOUTH
CENTRAL CHEROKEE COUNTIES UNTIL 815 PM CDT...

At 745 PM CDT, Doppler radar was tracking a strong thunderstorm near
Piedmont, moving northeast at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Piedmont, Spring Garden and Knightens Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3394 8552 3394 8553 3389 8553 3389 8560
      3388 8560 3388 8563 3387 8564 3386 8569
      3394 8574 3398 8574 3404 8562
TIME...MOT...LOC 0045Z 247DEG 11KT 3393 8567

89^GSatterwhite

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 8:05 PM CDTAreal Flood AdvisoryBMXCalhoun, Cherokee, Cleburne, Etowah115 min
Aug 19, 2:36 PM CDTSpecial Weather StatementBMXWilcox24 min
Aug 19, 2:50 PM CDTSpecial Weather StatementBMXDallas25 min
Aug 19, 3:11 PM CDTSpecial Weather StatementBMXAutauga34 min
Aug 19, 4:21 PM CDTAreal Flood AdvisoryBMXMarengo114 min
Aug 19, 6:41 PM CDTSpecial Weather StatementBMXPickens34 min

Nearby

Special Weather Statements in Alabama, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.